Before you decide to have chorionic villus sampling (CVS), you'll be told about the risks and possible complications.
CVS carries a risk of miscarriage, which is the loss of a pregnancy in the first 23 weeks.
The risk of miscarriage after CVS is estimated to be up to 1 in 100.
This means that 1 in every 100 women will have a miscarriage after having CVS.
But it's difficult to determine which miscarriages would have happened anyway, and which are the result of the CVS procedure.
Some recent research has suggested only a very small number of miscarriages that occur after CVS are a direct result of the procedure.
Most miscarriages that happen after CVS occur within 3 days of the procedure.
But in some cases a miscarriage can occur later than this (up to 2 weeks afterwards).
There's no evidence to suggest you can do anything during this time to reduce your risk.
The risk of miscarriage after CVS is thought to be similar to that of an alternative test called amniocentesis, which is carried out slightly later in pregnancy (between week 15 and 18).
In around 1 in 100 procedures, the sample of cells removed may not be suitable for testing.
This could be because not enough cells were taken, or because the sample was contaminated with cells from the mother.
If the sample is unsuitable, CVS may need to be carried out again, or you could wait a few weeks to have amniocentesis instead.
As with all types of surgical procedures, there's a risk of infection during or after CVS.
But severe infection occurs in less than 1 in every 1,000 procedures.
If your blood type is rhesus (RhD) negative but your baby's blood type is RhD positive, it's possible for sensitisation to occur during CVS.
This is where some of your baby's blood enters your bloodstream and your body starts to produce antibodies to attack it.
If it's not treated, this can cause the baby to develop rhesus disease.
If you do not already know your blood type, a blood test will be carried out before you have CVS to see if there's a risk of sensitisation.
If necessary, an injection of a medication called anti-D immunoglobulin can be given to stop sensitisation occurring.